Osteoporosis in Spite of Estrogen Replacement
Frederick R. Jelovsek MD
"I am 51 years old. I have three children, and I had a total hysterectomy when I was 44. I had been on Premarin 1.25 mg for the first 5 years, and for the past two years I have been doing a hormone implant. My problem is my bone density which keeps decreasing every year. My mother has osteoporosis, which she had diagnosed when she was in her seventies. She also had six children which could have attributed to this condition.
My bone density test shows that I have osteoporosis. I have heard of a new kind of treatment for osteoporosis, but I know nothing about this product, and how safe it is. Could you please help me. ". MOS@gnm
It is normal for all women to lose bone density each year after age 40. Sometimes if a woman is on estrogen replacement, the density does not go down and can even rise slightly. Since estrogen is one of the best treatments to prevent bone loss and you are still losing bone in spite of that treatment, this is a serious problem. You even started it immediately after ovary removal so there must be a genetic tendency or other risk factor that is working above and beyond the positive effect of estrogen. I assume when you say hormone implants, you are referring to estrogen alone and you did not mention taking any other medications. Therefore let us look at the various factors affecting cause and treatment.
What is normal bone loss?
After age 40 in women, bone loss continues in a small amount on a regular basis. After menopause, bone loss speeds up to about 1-2% of bone each year in the decade after menopause and then slows down somewhat in the 70's and 80's. This normal bone loss has led to norms for bone density at each year of age. When you have a bone densitometry study, the doctor measures where you are in relation to other women your age. If you are above the average (or median), there is usually less concern that you will reach the spontaneous fracture stage until very late in life and possibly never. If you are in the lower levels of bone density for your age (below one T-score or in the lower 15-20% of all women at that age), then you are declared as having osteoporosis. This designation means that your bone density may reach the spontaneous fracture level at an early age, possibly even in the 60's.
After menopause, if a woman takes hormonal replacement, there can often be a small increase in bone density of about 1-1.5% a year. Only a few percent of women lose bone density on estrogen replacement. Other medicines can also increase bone density although not at as great a rate as estrogens. Later in life none of the medicines increase bone density as well as they do when a woman is younger and closer to the menopause.
Are there any factors which worsen bone loss with aging?
I hope you are not a cigarette smoker or take more than one drink of alcohol per day. If you do, stopping these habits will probably reverse your bone loss that takes place in spite of the estrogen replacement therapy.
One of the other major factors associated with bone loss is weight. The heavier you are, the less bone loss takes place. Thin women get osteoporosis more frequently than women with a high body mass index. While most women will not begin an active program to gain weight just to improve osteoporosis, you can improve bone density by an active exercise program or weight training. However, it is a two-edged sword. If the exercise causes you to lose weight, it may counteract the positive effect of the exercise. As long as you are not overweight enough to be at increased risk for heart disease, active weight loss will worsen osteoporosis.
While not necessarily an aging problem, you should be checked out for thyroid, parathyroid and adrenal disease which can all worsen bone loss. Also if you are taking prescription corticosteroid medications, that will promote excessive bone loss and you will need additional medication to counteract its effect on bone.
What can be done to treat existing osteoporosis or excessive bone loss?
If you are already on estrogen, the question becomes will the addition of alendronate (Fosamax®) or any of the other biphosphonates improve osteoporosis. One study in which alendronate was added to ongoing HRT demonstrated an improvement in bone loss. It is worth adding a biphosphonate to your treatment regimen. Also, adding small amounts of testosterone to your hormone replacement regimen can further retard bone loss or even increase bone density.
Are there newer treatments available now?
There are some newer biphosphonates available or coming on the market. One that was recently reported is risedronate. It seems to work as well as alendronate but has less gastrointestinal side effects. My understanding is that it has been approved for use in Sweden but has not yet been approved in the U.S. at the time of this writing. There is not much experience with it yet but it may be worth considering if you have any gastrointestinal upset with alendronate.
What can I do to prevent bone loss so I do not worsen or get osteoporosis?
Basically you need to change the lifestyle factors that may worsen bone loss such as weight, smoking, alcohol and even caffeine. Check your medications to see if any of them worsen bone loss and ask you doctor if there is a substitute medication you can use that has less of a bone effect. Also make sure there are no undiagnosed diseases that may play a role.
The biggest factor is to make sure you take some sort of hormone replacement after menopause. This can be estrogen plus progesterone with or without testosterone or even just estrogen alone. This is especially important if you have any family or personal risk factors for heart disease.
If you have risk factors for breast cancer such as two close relatives (mother, daughter, sister) who have been diagnosed with breast cancer, then you should strongly consider taking one of the selective estrogen receptor modulators (SERMS) such as raloxifene. It is not as good as estrogens for preventing heart disease but it seems to lower the incidence of breast cancer and still lessen bone loss.
If you just do not want to take prescribed estrogens or you cannot because of side effects, you should consider taking the plant estrogens (phytoestrogens) which tend to have less side effects and can help retard some bone loss.
|Other Related Articles|
Hormones and Hip Fractures in Older Women
Designer Estrogens - Are They for Me?
Low Back Pain -- When is Imaging Needed?